Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Suffering from migraines. Prescribed Ativan. Take penadols. What are the side effects of Vasograin?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am 55yrs and have been suffering from migraines, I was told by my Doctor during menopause these are hormonal migraines and will lessen after am through with my menopause…I sleep very poor as has led stressful life and i do take 1mg Ativan for sleeping. I take penadols but there is not much effect so started on Vasograin and lately I have taken bit too much due to increase in Migraines. Lately I have been having headaches/migraines most of the time as sleeping is an issue. I am a consultant and continuously work on my laptop too.
I just need to know Vasograin's side effects…I noticed whenever my intake of vasograin increase I start having slight pain on my right side jus above the pelvic bone. Thanks.
Posted Thu, 17 Oct 2013 in Headache and Migraines
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Vasoconstriction by vasograin may be responsible.

Detailed Answer:

Welcome to Healthcare Magic!

The main constituents of vasograin tablets are ergotamine and caffeine. Ergotamine has significant adverse effects like nausea, vomiting, numbness and tingling, muscle pain, dizziness and chest pain. It can also cause uterine contractions. In addition, it constricts the blood vessels of the body and so, should not be taken by people who have history of heart and kidney disease. The pain that you are describing can be due to constriction of blood vessels in that part of the body, leading to reduced blood supply, which is responsible for pain. From the location of pain, it is possible that the right kidney is being affected. Caffeine causes fluctuations in heart beat, tremor and insomnia. It may worsen your sleep problem.

The amount of analgesics that are you are taking indicates that migraine is a major problem for you. Also since you have a history of kidney problems, it may not be safe for you. It is true that in some women, migraine remits after menopause, but if it hasn't in your case, I am curious to know if you have ever been prescribed any treatment to prevent migraine attacks. In my experience, almost all patients report reduction in frequency and intensity of attacks with one or the other medications that are available. I have found very good results with amitryptiline in low dosages, around 10 to 50 mg per day taken in single dose at night. Other medicines that are used as prophylaxis for migraine are propranolol, flunarizine, valproate and dothiepin. They are taken daily and reduce the frequency and intensity of migraine attacks, while analgesics can only help reducing the pain once the attack has started.

Even if you wish to continue only on analgesics, I would suggest that you try those belonging to the triptan group, like sumatriptan and rizatriptan, rather than using vasograin.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suffering from migraines. Prescribed Ativan. Take penadols. What are the side effects of Vasograin? 37 hours later
Dear Dr XXXXXXX Parakh,

Thanks for your reply.
I do want to know i am on Ativan 1mg, only rarely i take 1 and half, i am taking this tablet since 13 years everyday for sleeping. Does it has adverse side-effects? As without taking this I can not sleep at all.
For migraines I went to neurologist in New-Delhi but 3 yrs back, she had advised me to sleep early and do not work on laptop during the headaches and suggested to change the sleeping tablets which i refused as i had done once before on advice of another neurologist from XXXXXXX hospital Delhi and i had very tough time sleeping for days. And made my headache condition worse.
Please advise me on this.
Follow-up: Suffering from migraines. Prescribed Ativan. Take penadols. What are the side effects of Vasograin? 4 minutes later

ps. all my vitamins are 1 tablet each once a day only. Panadol some days 2 a day and some days none. But most of the days 1 tab panadol.

Answered by Dr. Preeti Parakh 24 minutes later
Brief Answer:
No major risks other than dependence.

Detailed Answer:

Welcome back!

When you take Ativan (lorazepam) for a long time, the brain cells get used to its presence and have difficulty in functioning in its absence. This is why you are unable to sleep when you do not take Ativan. However, if you were to stop it, the sleep difficulty can be expected to improve gradually as the cells get back to their previous state.

Other than the fact that your body has got dependent on it, there are no other major adverse effects if you continue using it in the current pattern. However, if you ever have any respiratory problems, you must tell your doctor about Ativan as it can cause respiratory depression. The other precaution that you must take is not to hike the dose further, though with time, your body develops tolerance and needs more of the drug to perform the same function. Please remember that Ativan 1 mg is equivalent to Diazepam (Valium/Calmpose) 10mg, which is not exactly a small dose.

Since I know that you will find it very difficult to stop it, I will not suggest that you do so. However, if there is a possibility that the dose can be reduced, then in my opinion, you must try it. For example, if you start one of the migraine prophylactic agents that I mentioned earlier, like amitryptiline, dothiepin or valproate, you may try reducing Ativan by 0.25 mg as these medicines also induce sleep. There are some sleep inducing medicines like zolpidem (Zolfresh/ Sobrium etc) which have very risk of dependence. You can use them if required, when you try to reduce the dose of Ativan.

The vitamins are fine once a day, but try to reduce your intake of all kinds of analgesics as much as you can because they harm both the kidneys and the liver. That is why, I recommend that you start a prophylactic medicine for migraine rather than depending solely on analgesics for relief.

Hope this answers your query.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suffering from migraines. Prescribed Ativan. Take penadols. What are the side effects of Vasograin? 1 hour later
Dear Dr XXXXXXX Parakh,

Thanks for answering me so promptly. I truly appreciate. And I am going to try to lessen the dosage of Ativan and also buy one of those medicine for migraines.

I will touch base with you next week.

You have a great weekend.

Answered by Dr. Preeti Parakh 12 minutes later
Brief Answer:
Thanks. Remember to go slow.

Detailed Answer:

Many thanks.

When you try to reduce the dosage of Ativan, please go very slow so that you do not find it too difficult.

Wish you all the best!

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor